Indexed on: 24 Jan '13Published on: 24 Jan '13Published in: Annals of rehabilitation medicine
Warfarin is a frequently prescribed anticoagulant in rehabilitation patients. Adverse drug reactions of warfarin were reported as bleeding and cutaneous microvascular thrombosis. Major bleeding, such as intracranial hemorrhage and psoas hematoma, in patients receiving anticoagulation therapy is a rare condition, but sometimes very serious complication that can even be fatal. Patient-specific factors (eg, age, body size, race, concurrent diseases, and medications) explain some of the individual variability in warfarin dose, but genetic factors, which influence warfarin response, explain a significantly higher proportion of the variability in the dose. There are two identified genes that are responsible for the main proportion of the genetic effect: CYP2C9, which codes for the enzyme cytochrome P450 2C9 that metabolizes S-warfarin, and VKORC1, which codes for warfarin's target, vitamin K epoxide reductase. We report a case of intolerance to warfarin dosing, due to impaired drug metabolism in a patient with CYP2C9(*)1/(*)3 and VKORC 1173TT. Fortunately, there are no severe complications.